December 2010
Volume 10, Issue 15
Free
OSA Fall Vision Meeting Abstract  |   December 2010
Decreases in cone sensitivity are associated with vigabatrin treatment
Author Affiliations
  • Julianna Sienna
    Institute of Medical Science, University of Toronto, Department of Ophthalmology and Vision Sciences, Hospital for Sick Children, Toronto, ON, Canada
  • Tom Wright
    Department of Ophthalmology and Vision Sciences, Hospital for Sick Children, Toronto, ON, Canada
  • Carol Westall
    Institute of Medical Science, University of Toronto, Department of Ophthalmology and Vision Sciences, Hospital for Sick Children, Toronto, ON, Canada
Journal of Vision December 2010, Vol.10, 61. doi:10.1167/10.15.61
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to Subscribers Only
      Sign In or Create an Account ×
    • Get Citation

      Julianna Sienna, Tom Wright, Carol Westall; Decreases in cone sensitivity are associated with vigabatrin treatment. Journal of Vision 2010;10(15):61. doi: 10.1167/10.15.61.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Vigabatrin (VGB) is an anti-epileptic drug used to treat Infantile Spasms (IS). 30% of adult patients treated with VGB develop a constricted visual field1. Treatment with VGB is associated also with a reduction in the 30 Hz flicker response amplitude of the electroretinogram (ERG) in 20-30% of infants treated. It is believed that this reduction may be an electrophysiological surrogate for a visual field defect2,3. A retrospective cohort study of 118 ERGs recorded from 65 children, diagnosed with IS and treated with VGB at The Hospital for Sick Children, was conducted. Photopic responses to a series of flash intensities were collected and data were fit to the Hood and Birch4 model for isolating the maximum response and sensitivity of the cone photoreceptor response. 30 Hz Flicker amplitude (uV) was also scored. All data were corrected for age and presence of seizures. Cone maximum response was not significantly affected by VGB use. Cone sensitivity decreased over the course of VGB therapy (ANOVA ; P < 0.05). This decrease persists after discontinuation of the drug (P < 0.001). Although there was no strong correlation between age-adjusted flicker amplitude and age-adjusted cone sensitivity (r2 = 0.0439), it is worth noting that of 16 ERGs recorded from 11 patients with significantly reduced flicker amplitude, 14 showed cone sensitivity loss (mean flicker = -0.309, mean cone S = -39.32). These results suggest that cone sensitivity may be a biomarker of changes due to VGB use.

Acknowledgments
Supported by Vision Science Research Program and Canadian Institute of Health Research Master's Award. 
References
Wild, J. M., Ahn, S., Baulac, M., Bursztyn, J., Chiron, C., Gandolfo, E., Safran, A. B., Schiefer, U., Perucca, E.(2007). Vigabatrin and epilepsy: Lessons learned. Epilepsia, 48(7), 1318–1327. [CrossRef] [PubMed]
Buncic, J. R., Westall, C., Panton, C., Munn, J. R., MacKeen, L., Logan, W.(2004). Characteristic retinal atrophy with secondary “inverse” optic atrophy identifies vigabatrin toxicity in children. Ophthalmology, 111(10), 1935–1942. [CrossRef] [PubMed]
Durbin, S., Mirabella, G., Buncic, J. R., Westall, C.(2009). Reduced grating acuity associated with retinal toxicity in children with infantile spasms on vigabatrin therapy. Investigative Ophthalmology Visual Science, 50(8), 4011–4016. [CrossRef] [PubMed]
Hood, D. C., Birch, D. G.(1995). Phototransduction in human cones measured using the alpha-wave of the ERG. Vision Research, 35(20), 2801–2810. [CrossRef] [PubMed]
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×